Jump to content

Struggling with tapering off klonapin


[Nm...]

Recommended Posts

Hi everyone

I am here due to having struggles with tapering off of klonapin

. I was diagnosed with postpartum anxiety and insomnia at about 5 weeks postpartum. My insomnia was severe in that I didn’t sleep for 4 days straight and then struggled to even get a few hours with prescription for Xanax and then ambien and then trazadone none of which helped for more that and hour or two. In the mix of all this I had to stop breastfeeding due to the medications and losing supply with so much anxiety which was heartbreaking. was referred to a specialist and started on Zoloft as well as klonapin 1mg at night for sleep and .25 during the day to prevent and day time anxiety. I was on that dosage for about 2-3 weeks and then began tapering off as the hope was the Zoloft would be kicking in by then. I was able to taper down to  .5 at nights and cut the daytime dose. But I was on a pretty quick taper schedule and 4 days later we cut my night dose to .25. I did okay for a couple days but then had severe anxiety and insomnia again loss of appetite etc. it was hard because these are the symptoms I started this whole journey with so hard to tell what’s from wothdrawls and what’s from my baseline underlying condition. I was then advised to up dose and took .25 day and .25 at night which went great I did that dosing for a week and a half or so and felt like my normal self again and was sleeping great again( as good as you can with a newborn). Then last Thursday (7days ago) we decided to resume tapering again but more slowly so we cut my daytime dose to .125 mg and left the nighttime dose at .25mg. I did pretty good  throughout this with some mild anxiety that was manageable and just felt more restless/activated up untiil Wednesday night I had a rough time sleeping and probably only got about 3 hours yesterday my anxiety increased and appetite started to go away and then last night I didn’t get any sleep whatsoever. I just am at a loss and feeling defeated and frustrated. Being on medications is never the route I like to take and it has been hard for me to except as I usually like to take a more natural approach but everything was so severe i knew I had to but now I’m feeling trapped. I’m hoping my psychiatrist will call me back today but I am just wondering if anyone has similar experience and what the best taper plan would be. I don’t know if I should go back to taking the .25 during the day too or if I should just increase by .0625 for a total of .1875 for the daytime dose. It seems really hard to chop the pill that small but I guess it’s worth a shot. Any experiences or thoughts are greatly appreciated. I just can’t afford to loose entire nights of sleep anymore I want to be able to function and be able to take care of my baby but I also want to be off of the klonapin because I know it is not good for long term use.

Link to comment
Share on other sites

Hello Nmh85, welcome to BenzoBuddies,

 

Congratulations on your new baby, but I'm sorry to hear you're experiencing so much difficulty.  It looks as if your body has already grown dependent on the Klonopin so trying to get off of the drug rapidly will just cause you more distress. 

 

We typically suggest reducing your dose by about 5-10% every couple of weeks in order to remain functional which you definitely need to be, we also believe that reducing according to your symptoms is the best way to be free, they should guide your taper.  Some who have been on the drug for a short time can taper a bit faster but given your responsibilities you may want to take your time.

 

It might be a good idea to go back up a bit in dose to get stable, its good to begin a taper from a place of stability after fully educating yourself on the process.  Doctors tend to taper us faster than we can handle because not everyone will suffer like we do, some can get off of the drug with little to no problems. 

 

I'll provide some links to help you get started but please let us know how we can help you.

 

Pamster

 

The Ashton Manual

 

Planning Your Withdrawal (Taper)

 

Withdrawal Support (during your taper)

 

 

 

Link to comment
Share on other sites

Thank you so much for your reply Pamster. And for the useful links. I agree I need a much slower taper. I see a lot of the taper plans recommend switching to diazepam for the end of a klonapin taper.

This sort of makes me nervous to switch medications but it is really difficult to cut the klonapin in such small increments accurately. Are there any other options that anyone knows of? I don’t know how it works but if a compounding pharmacy could create smaller dosage pills of klonapin for tapering? The smallest I could imagine cutting a .5mg pilll is into 8ths but that still seems quite difficult.

Link to comment
Share on other sites

Klonopin has a pretty long half life so you shouldn't have to make the switch to Valium, that's really the only reason to do this.  We can help you figure out how to make small reductions if you'll start a thread on one of the taper boards I gave you a link for.

 

As for compounding, that's definitely an option, your doctor can write you a script and you can take it to the pharmacy or we can help you with making small enough reductions to keep you functional. 

Link to comment
Share on other sites

Oh awesome okay I will start a new thread over there. That is great to hear compounding is also an option. Thank you for your support
Link to comment
Share on other sites

×
×
  • Create New...